Flood, Washington
- When
- January 6, 3:00 AM EST to 7:30 PM EST
- Where
- Washington forecast zone
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.000, -75.717
By 10 PM on 5th, several roads closed by flooding in Bentleyville and elsewhere; Avella had a mud slide on Rte 50. By 1220 AM on 6th, Rtes 18, 50, 221, and 519 closed in northern part of county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
By 10 PM on 5th, several roads closed by flooding in Bentleyville and elsewhere; Avella had a mud slide on Rte 50. By 1220 AM on 6th, Rtes 18, 50, 221, and 519 closed in northern part of county. Chartiers Creek flooded Houston, after 3 inches of rain. Rte 980 flooded in Cecil Twp. By 1 AM on 6th, Pigeon Creek closed Rte 481 near Monongalia. A total of 30 roads closed by flood or mud slide. On the Monongahela River, Elizabeth was above flood stage (20 ft), on the 6th, from 330 AM to 730 PM; it crested 21.2 ft 1130 AM on 6th. On the Monongahela River, Charleroi was above flood stage (28 ft), on the 6th, from 3 AM to 1 PM; it crested 28.9 ft 8 AM on 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 6, 2:10 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 AM EST THU JAN 6 2005
.SHORT TERM (THROUGH THURSDAY)...
FOR TODAY WILL BE EXTENDING THE WSW UNTIL 9AM AS TEMPS ARE SLOW TO
CLIMB. ALSO WILL BE REISSUING ALL FLW UNTIL 1PM AS RAIN WILL
CONTINUE THROUGHOUT THE MORNING HOURS AND WILL BRING ADDITIONAL
QPF. GFS SEEMS TO HAVE A PRETTY GOOD HANDLE ON CURRENT CONDITIONS
...USED GFS SOLUTION FOR TIMING TODAY BRINGING FRONT AND COLDER
AIR EAST A BIT FASTER THAN ETA.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
MODELS STILL TRYING TO GET A HANDLE ON NEXT SYSTEM FOR WEEKEND.
GFS MOST AGGRESSIVE PUSHING PRECIP NORTH AND HOLDING IN COLDER AIR
IN MY NORTHERN CWA AS WELL. NEXT FRONT MOVES IN ON TUESDAY WITH
ANOTHER WAVE MOVING UP ALONG IT.
&&
.AVIATION...
IFR TO MVFR CONDTIONS EXPECTED THROUGHOUT THE DAY. CEILINGS WILL
RISE A BIT JUST AHEAD OF FRONT. SFC WINDS WILL INCREASE AHEAD OF
FRONT AS WELL.
&&
.PREVIOUS DISCUSSION... (ISSUED 1010 PM EST WED JAN 5 2005)
PREVIOUS DISCUSSION...
SHORT TERM (TONIGHT THROUGH FRIDAY)...
FLOOD WATCH REMAINS IN EFFECT. WINTER STORM WARNING FOR FREEZING
IN SAME NORTHERN AREAS. AREA OF RAIN MOVES EAST OVERNIGHT AND
TAPERS OFF DURING TOMORROW MORNING. WARMER AIR SHOULD MOVE IN TO THE
WATCH AREAS BY AFTER MIDNIGHT ENDING THE FREEZING PRECIP.
LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
ABOVE NORMAL TEMPERATURES CONTINUE. SYSTEM FROM SOUTH OVER WEEKEND
IS PROJECTED TO COME IN FASTER NOW WITH CHANCE OF PRECIP SATURDAY
AND SAT NIGHT. THEN CHC SMALL CHANCES OF RAIN SHOWERS THRU DAY 7.
AVIATION...
IFR CONDITIONS WITH CIGS BELOW 1000 AND VSBY BELOW 3.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR MDZ001 FROM 1 AM THURSDAY UNTIL 4 PM THURSDAY.
OH...NONE.
PA...FLOOD WATCH FOR PAZ007-PAZ008-PAZ009-PAZ013-PAZ015-PAZ016-
PAZ032 FROM 1 AM THURSDAY UNTIL 4 PM THURSDAY.
...WINTER STORM WARNING FOR PAZ007-PAZ008-PAZ009-PAZ015-PAZ016
FROM 1 AM THURSDAY UNTIL 9 AM THURSDAY.
WV...FLOOD WATCH FOR WVZ022-WVZ023 FROM 1 AM THURSDAY UNTIL 4 PM
THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 441 AM EST WED JAN 5 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-060941- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 441 AM EST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT TODAY FOR THE NORTHERN HALF OF WESTERN PENNSYLVANIA FOR A WINTRY MIX. THE MAIN THREAT WILL BE FREEZING RAIN. TEMPERATURES ACROSS THE NORTH WILL BE SLOWLY FALLING THROUGHOUT THE DAY CAUSING RAIN THAT WILL BE FALLING TO FREEZE AS IT COMES IN CONTACT WITH TEMPERATURES BELOW 32 DEGREES. ALSO A FLOOD WATCH IS IN EFFECT TODAY AS RAIN COULD BE HEAVY AT TIMES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WARNING CONTINUES INTO THE EARLY HOURS OF THURSDAY FOR THE NORTHERN MOST PORTIONS OF WESTERN PENNSYLVANIA. FREEZING RAIN IS EXPECTED TO CONTINUE WITH SIGNIFICANT ICE ACCUMULATIONS LIKELY. THE FLOOD WATCH ALSO CONTINUES OVERNIGHT AND THURSDAY MORNING AS RAIN WILL CONTINUE TO FALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND OVERNIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
923 PM EST WED JAN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM FLOOD 1 S CONESVILLE 40.17N 81.89W
01/05/2005 COSHOCTON OH SKYWARN SPOTTER
FLOOD WATER ON ROUTE 16.
&&
BREHAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 PM EST WED JAN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM FLOOD 1 S CARROLLTON 40.57N 81.09W
01/05/2005 CARROLL OH COUNTY EOC
ANTIGUA ROAD FLOODED.
0931 PM FLASH FLOOD 3 S CARROLLTON 40.54N 81.09W
01/05/2005 CARROLL OH COUNTY EOC
CANYON ROAD FLOODED.
0931 PM FLOOD JEWETT 40.37N 81.00W
01/05/2005 HARRISON OH COUNTY EOC
ROUTE 151 FLOODED.
0931 PM FLOOD 7 NE CARROLLTON 40.65N 81.00W
01/05/2005 CARROLL OH COUNTY EOC
BELLFLOWER ROAD IN AUGUSTA TWP FLOODED.
0931 PM FLOOD SCIO 40.40N 81.09W
01/05/2005 HARRISON OH COUNTY EOC
NUMEROUS COUNTY AND TOWNSHIP ROADS FLOODED.
0931 PM FLOOD 2 E NEWCOMERSTOWN 40.27N 81.56W
01/05/2005 TUSCARAWAS OH COUNTY EOC
ROUTE 258 FLOODED.
0931 PM FLOOD MOUNT PLEASANT 40.18N 80.80W
01/05/2005 JEFFERSON OH COUNTY EOC
COUNTY ROAD 5 FLOODED.
0931 PM FLOOD RICHMOND 40.43N 80.77W
01/05/2005 JEFFERSON OH COUNTY EOC
NUMEROUS COUNTY AND TOWNSHIP ROADS FLOODED ACROSS THE
COUNTY.
0931 PM FLOOD DOVER 40.53N 81.48W
01/05/2005 TUSCARAWAS OH COUNTY EOC
ROUTE 39 FLOODED.
0945 PM FLOOD WEIRTON 40.40N 80.56W
01/05/2005 HANCOCK WV COUNTY EOC
NUMEROUS ROADS AROUND WEIRTON CLOSED DUE TO MUDSLIDES AND
FLOODING.
0945 PM FLOOD 7 NE MOUNDSVILLE 39.99N 80.65W
01/05/2005 MARSHALL WV COUNTY EOC
ROAD CLOSED NEAR VIOLA.
0950 PM FLOOD ST. CLAIRSVILLE 40.08N 80.90W
01/05/2005 BELMONT OH COUNTY EOC
MCMAHON CREEK FLOODING.
0950 PM FLOOD NEFFS 40.03N 80.82W
01/05/2005 BELMONT OH COUNTY EOC
TROUGH RUN FLOODING.
0950 PM FLOOD CAMBRIDGE 40.03N 81.59W
01/05/2005 GUERNSEY OH COUNTY EOC
NUMEROUS COUNTY AND TOWNSHIP ROADS CLOSED DUE TO
FLOODING.
0950 PM FLOOD 13 S WOODSFIELD 39.57N 81.12W
01/05/2005 MONROE OH COUNTY EOC
ROUTE 26 CLOSED NEAR RINARD MILLS.
0950 PM FLOOD 5 W GREENSBORO 39.79N 80.01W
01/05/2005 GREENE PA SKYWARN SPOTTER
PIGEON HOLE ROAD NEAR DAVISTOWN FLOODED.
0950 PM FLOOD ZANESVILLE 39.95N 82.01W
01/05/2005 MUSKINGUM OH COUNTY EOC
NUMEROUS COUNTY AND TOWNSHIP ROADS CLOSED DUE TO
FLOODING.
0950 PM FLOOD AVELLA 40.28N 80.47W
01/05/2005 WASHINGTON PA COUNTY EOC
MUDSLIDE ON ROUTE 50.
0950 PM FLOOD CALDWELL 39.75N 81.51W
01/05/2005 NOBLE OH COUNTY EOC
NUMEROUS COUNTY AND TOWNSHIP ROADS CLOSED DUE TO
FLOODING.
0950 PM FLOOD 1 SW BEAVER 40.68N 80.32W
01/05/2005 BEAVER PA COUNTY EOC
BARCLAY HILL ROAD FLOODED WEST OF VANPORT.
0950 PM FLOOD 5 N WASHINGTON 40.25N 80.25W
01/05/2005 WASHINGTON PA COUNTY EOC
PIKE STREET FLOODED IN MEADOWLANDS.
0950 PM FLOOD BENTLEYVILLE 40.12N 80.00W
01/05/2005 WASHINGTON PA COUNTY EOC
ALMOND ROAD FLOODED.
&&
BREHAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1232 AM EST THU JAN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM FLOOD 8 N WASHINGTON 40.29N 80.25W
01/06/2005 WASHINGTON PA COUNTY EOC
PARTS OF ROUTES 519, 50, 221, AND 18 IN THE NORTHERN PART
OF WASHINGTON COUNTY CLOSED DUE TO FLOODING.
1222 AM FLOOD 3 NW SPRINGDALE 40.57N 79.82W
01/06/2005 ALLEGHENY PA COUNTY EOC
FLOODING INTO INDIANOLA FIRE DEPARTMENT.
&&
BREHAKThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433197.